Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 158, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2010, 11:45 PM CDT for Blue Earth County, Le Sueur County, Nicollet County, Minnesota. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 24, 2010, 12:31 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
Counties Blue Earth County, MN, Le Sueur County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:55 PM CDT | TSTM WND DMG | 2 Sw Klossner, MN | LARGE BRANCH DOWN NEAR INTERSECTION OF COUNTY ROAD 21 AND 581ST AVE. TIME WAS ESTIMATED. |
| Jul 24, 12:10 AM CDT | TSTM WND DMG | North Mankato, MN | TREE DOWN ON PAGE AVE. TIME ESTIMATED. |
| Jul 24, 12:14 AM CDT | TSTM WND DMG | Mankato, MN | SEVERAL TREES DOWN AROUND TOWN |
| Jul 24, 12:20 AM CDT | TSTM WND DMG | Eagle Lake, MN | LARGE TREES DOWN. |
| Jul 24, 12:20 AM CDT | TSTM WND DMG | Madison Lake, MN | TREE DOWN ON POWERLINE |
| Jul 24, 12:20 AM CDT | TSTM WND GST 56 | 2 Se Mankato, MN | REPORTED BY AUTOMATED STATION KMNMANKA4 ON CO RD 8/MONKS AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315
WUUS53 KMPX 240445
SVRMPX
MNC013-079-103-240545-
/O.NEW.KMPX.SV.W.0158.100724T0445Z-100724T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 PM CDT FRI JUL 23 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 1245 AM CDT
* AT 1144 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF
KLOSSNER TO 12 MILES SOUTHWEST OF COURTLAND TO 25 MILES WEST OF
AMBOY TO 44 MILES SOUTHWEST OF AMBOY...AND MOVING EAST AT 55 MPH.
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IN THE WARNING INCLUDE...
MANKATO...
ST PETER...
COURTLAND...
KLOSSNER...
VERNON CENTER...
NICOLLET...
AMBOY...
NORTH MANKATO...
GOOD THUNDER...
MAPLETON...
EAGLE LAKE...
KASOTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN MINNESOTA.
&&
LAT...LON 4386 9437 4426 9438 4428 9442 4433 9445
4437 9453 4437 9458 4439 9462 4440 9462
4441 9390 4420 9378 4385 9378
TIME...MOT...LOC 0446Z 270DEG 48KT 4437 9477 4419 9453
4386 9461 4352 9485
WIND...HAIL 65MPH 0.75IN
$$
JLT2 follow-up statements
342
WWUS53 KMPX 240506
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 AM CDT SAT JUL 24 2010
MNC013-079-103-240545-
/O.CON.KMPX.SV.W.0158.000000T0000Z-100724T0545Z/
LE SUEUR MN-NICOLLET MN-BLUE EARTH MN-
1206 AM CDT SAT JUL 24 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BLUE EARTH...
NICOLLET AND WEST CENTRAL LE SUEUR COUNTIES UNTIL 1245 AM CDT...
AT 1202 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LAFAYETTE TO NICOLLET TO 6 MILES EAST OF LEWISVILLE...MOVING EAST AT
55 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...ST PETER...VERNON CENTER...AMBOY...NORTH MANKATO...GOOD
THUNDER...KASOTA...EAGLE LAKE...MAPLETON...ST CLAIR...PEMBERTON...
SKYLINE...OTTAWA AND MADISON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4386 9437 4426 9438 4428 9442 4433 9445
4437 9453 4437 9458 4439 9462 4440 9462
4441 9390 4420 9378 4385 9378
TIME...MOT...LOC 0506Z 262DEG 50KT 4442 9424 4422 9414
4391 9425
WIND...HAIL 60MPH 0.75IN
$$
JLT062
WWUS53 KMPX 240531
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SAT JUL 24 2010
MNC013-079-103-240541-
/O.CAN.KMPX.SV.W.0158.000000T0000Z-100724T0545Z/
LE SUEUR MN-NICOLLET MN-BLUE EARTH MN-
1231 AM CDT SAT JUL 24 2010
...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH...NICOLLET AND WEST
CENTRAL LE SUEUR COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.
LAT...LON 4386 9437 4426 9438 4428 9442 4433 9445
4437 9453 4437 9458 4439 9462 4440 9462
4441 9390 4420 9378 4385 9378
TIME...MOT...LOC 0531Z 262DEG 50KT 4447 9376 4427 9366
4396 9377
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:15 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 23, 11:15 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT FRI JUL 23 2010
.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS MORE RAIN WHERE NONE IS NEEDED...
ACROSS SC MN. WILL CONTINUE WITH FLOOD WATCH FOR SC MN FOR
TONIGHT...BUT FEEL THAT HEAVIEST RAINS WILL REMAIN ACROSS IA.
WV IMAGERY CONTINUES TO SHOW PERSISTENT PLUME OF MOISTURE
ADVECTING OUT OF SW U.S. THRU THE CENTRAL PLAINS AND ACROSS IA AND
WI. THIS IS AN AREA WHERE PWATS REMAIN FROM 1.75 TO AROUND 2
INCHES. CONVECTION HAS BEEN INCREASING ON SOUTH EDGE OF PLUME
ACROSS S AND E IA WHERE 75 TO 80 DEGREE DWPTS FEEDING INTO WEAK
BOUNDARY. SHORTWAVE MOVING OUT OF E NEB HAS ALSO AIDED
CONVECTION..AND THIS WILL CONTINUE TO BE THE CASE THRU THIS
EVENING. 850 MB MOISTURE TRANSPORT VECTORS ALSO INCREASE ACROSS
THIS AREA THIS EVENING AND INTO TONIGHT.
TSTMS HAVE ALSO BEEN INCREASING ACROSS NODAK INTO NW SODAK AHEAD OF
VIGOROUS LATE JULY UPPER TROF AND EXPECT THESE STORMS TO CONTINUE
DEVELOPING SE ALONG INSTABILITY GRADIENT AHEAD OF SURFACE LOW. MAY
SEE A FEW SEVERE STORMS IN SW MN LATE EVENING. STRONG UPPER TROF
WILL SPREAD SCATTERED SHOWERS AND TSTMS ACROSS AREA IN THE
OVERNIGHT AND MORNING HOURS. MAY ALSO SEE SOME FAIRLY HEAVY RAINS
IN SW AND INTO SC MN LT EVE INTO TONIGHT.
QUITE A DIFFERENCE IN QPF OUTPUT TONIGHT BETWEEN NAM AND GFS.
PREFER NAM HANDLING OF LLJ IN WHICH JET IS ORIENTED MORE E-W
ACROSS IA ALONG AXIS OF HIGH ELEVATED INSTABILITY. GFS DEVELOPS
50 KNOT LLJ INTO SC MN BY 06Z AHD OF A SPURIOUS LOOKING 850 MB
LOW. BASED FORECAST QPF MORE TOWARD ECMWF AND SHRF SOLUTION WITH
.50 TO 1.00 QPF IN SW INTO PARTS OF SC MN MAINLY BETWEEN 03Z AND
09Z AS SURFACE WAVE COMES THRU AHEAD OF UPPER TROF.
HELD ONTO SOME MAINLY MORNING POPS CENTRAL AND EASTERN AREAS WITH
UPPER TROF STILL UPSTREAM.
HIGH PRESSURE BUILDS IN FOR LATE SATURDAY/SUNDAY WITH NW FLOW.
SOME CHANCE OF EARLY MORNING FOG SUNDAY MORNING WITH VERY WEAK
PRESSURE GRADIENT.
NEXT CHANCE OF PRECIP BEGINS TUESDAY AS FRONT SAGS INTO AREA FROM
THE NW. MODELS HAVE BEEN ADVERTISING A SLOW PROGRESSION OF FRONT
WITH FRONT LIFTING BACK NORTH AS A WARM FRONT LATER IN WEEK AS LOW
PRESSURE DEVELOPS IN NEB/SODAK. THUS...CHANCE POPS TO CONTINUE FOR
REMAINDER OF FORECAST.
&&
.AVIATION.../06Z TAF ISSUANCE/
ON GOING CONVECTION PRECEDED SHORTWAVE TROUGH OVER NORTHERN ROCKIES.
MESOSCALE CONVECTIVE SYSTEM CENTERED OVER SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MN...WILL CONTINUE TO DIVE SOUTHEAST OVER SOUTHERN MN AND
IOWA OVERNIGHT. SHRA/TSRA ACTIVITY SHOULD BE MAINLY SOUTH AND WEST
OF A LINE FROM KAXN...KMPX TO KRST OVERNIGHT. CEILING LOWERING
BETWEEN 2000-4000 FEET AGL WITH VISIBILITY LOWERING BELOW 2 MILES IN
MODERATE TO HEAVY RAINFALL. SFC WINDS GUSTING CLOSE TO 50 TO 60 MPH
NEAR THE APEX OF BOWING LINE SEGMENTS. WX CONDS IMPROVING MID OR
LATE MORNING...CLOUDS/CEILING HEIGHTS LIFT TO 3500-4000 FEET AGL.
MSP...MAIN THREAT FOR HEAVY RAIN AND SEVERE WEATHER OVERNIGHT...WILL
STAY WELL SOUTH AND WEST OF THE TWIN CITIES. CEILING HEIGHTS
LOWERING TO 2000-3500 FEET IN SHRA/ISOLD TSRA THROUGH SATURDAY
MORNING...THEN BECOMING SCATTERED TO BROKEN CUMULUS CLOUDS AROUND
4000 FEET AGL DURING THE AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR BLUE EARTH-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
BAP/JMHazardous weather outlook, Jul 23, 6:42 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 642 PM CDT FRI JUL 23 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 642 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA LATE...THEN MOVE INTO EAST CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN OVERNIGHT. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE GENERALLY SOUTH OF A LINE FROM CANBY TO REDWOOD FALLS TO OWATONNA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT AN ISOLATED TORNADO SHOULD NOT BE RULED OUT. IN ADDITION...AREAS OF HEAVY RAINFALL MAY DEVELOP ACROSS SOUTH CENTRAL MINNESOTA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS ON SATURDAY OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE NEXT CHANCE OF THUNDERSTORMS WILL BE TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...IN WEST CENTRAL OR SOUTH CENTRAL MINNESOTA.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:46 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 44 min |
| Jul 23, 11:13 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Martin, Redwood, Watonwan | 62 min |
| Jul 23, 11:41 PM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 99 min |
| Jul 24, 12:20 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Waseca | 25 min |
| Jul 24, 12:30 AM CDT | Special Weather Statement | MPX | Carver, Scott | 45 min |
| Jul 24, 12:41 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Steele | 34 min |
| Jul 24, 12:49 AM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Goodhue, Le Sueur, McLeod, Rice and 2 more | 3 hr |
| Jul 24, 12:58 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 22 min |
| Jul 24, 1:28 AM CDT | Special Weather Statement | MPX | Dakota | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.